Florida, 2017

Rip Current in Florida, January 15, 2017

January 15, 2017 · NWS MLB · 1 event in 1 county or zone

A female tourist was found floating face-down in the surf at Melbourne Beach after entering the ocean to swim. She was transported to a local hospital where she was pronounced brain dead, and died several days later.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A female tourist was found floating face-down in the surf at Melbourne Beach after entering the ocean to swim. She was transported to a local hospital where she was pronounced brain dead, and died several days later. Strong rip currents were present on the day of the incident and two friends who were in the surf with her reported that they became caught in a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 15, 2:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jan 15, 2:45 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
245 PM EST Sun Jan 15 2017

.DISCUSSION...

...Above normal temperatures on tap though this week...

Tonight-Monday...Mid level ridge over Florida will weaken sightly as
the high center drifts slightly southward. The surface high pressure
ridge along the SE seaboard this evening will drift eastward into
the Atlantic on Monday. This results in slight veering of the mean
wind flow from east to ESE, with sensible weather conditions (sky
cover, temps, nil pops) similar to the past 24 hours. Some patchy,
shallow late night mist/fog possible inland, but probably more like
this morning's milquetoast visibility reductions rather than
Saturday's more dense fog/stratus.

Mins tonight in the U50s inland and L60s near the coast. Max temps
in the U70s to near 80F inland, under a light onshore ESE breeze.

Monday night...Weak high pressure located over the Wrn Atlc basin
with ridge extending toward N FL will bring Light SE flow with calm
wind inland under mostly clear skies. Some ground fog develop mainly
across nrn interior sections and Volusia county late. Lows in the
upper 50s for Volusia and the interior and around 60 along the
Treasure Coast.

Tue-Wed...With ridging remaining the main feature, low level flow
from the SE will continue. Southerly winds will veer Wed, becoming
SW into the afternoon with trailing moisture across the Southeast
and N FL. Dry weather will continue with some increase in cloudiness
by late in the day on Wed. Warming temperatures will reach the upper
70s coast and 80-81 degrees across the interior. Lows in the upper
50s to lower 60s.

Thu-Sun...(Prev disc) Trailing moisture is forecast to move toward
central FL on Thu in association with the system moving through the
NE US and New England. The somewhat deeper moisture should allow for
a very low shower chance across nrn sections by Thu aftn. For the
weekend...GFS now indicates some fast moving shortwaves at the mid
levels ejecting from TX toward the SE states through the weekend and
into early next week. With WSW/SW flow aloft, moistening into the
mid levels along with passing disturbances aloft north of the area
think there will be sufficient ingredients to have a slight shower
chance mainly for Friday/Saturday. Some uncertainty into Sunday but
will lean toward blended POP guidance for now which is around 20
percent. Temps will remain above normal into the upper 70s to around
80 and lows in the upper 50s to lower 60s along the beaches.

&&

.AVIATION...VFR. Not at all confident on the extent of fog tonight
given only Volusia County (DED to OMN/DAB/EVB) saw any early AM VSBY
reductions. May need to adjust the 00Z package to add MIFG for the
climo-preferred north/interior aerodromes.

&&

.MARINE...
Tonight-Monday...A moderate E to ESE breeze will continue with the
long (10-11sec) period groundswell continuing its slow decay.
Seas 3-5FT tonight decreasing to 3-4FT by late tomorrow afternoon.

Monday night-Tuesday...SE winds to 10-15 knots will support seas to
3-4 ft Monday night and into Tuesday. From Wednesday through Friday,
winds will become SW at up to 10-15 knots offshore with seas limited
by the continental fetch - 2FT near shore and around 3FT over the
remainder of the local waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  60  75  58  78 /  10  10   0   0
MCO  59  79  59  81 /   0  10   0   0
MLB  63  77  61  79 /  10  10   0   0
VRB  63  77  60  79 /  10  10   0   0
LEE  57  79  58  81 /   0  10   0   0
SFB  58  79  59  81 /   0  10   0   0
ORL  59  79  60  81 /   0  10   0   0
FPR  63  77  60  78 /  10  10   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Cristaldi
LONG TERM....Pendergrast
AVIATION...Cristaldi
Hazardous weather outlook, Jan 15, 10:59 AM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1059 AM EST SUN JAN 15 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1059 AM EST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
A LINGERING LONG PERIOD SWELL LEAD TO A HIGH RISK FOR DANGEROUS
RIP CURRENTS AT AREA BEACHES. THE STRONGEST SEAWARD PULL FROM RIP
CURRENTS IS EXPECTED BETWEEN NOON AND 6 PM DUE TO TIDAL EFFECTS.
ADDITIONALLY, HEAVY BREAKING WAVES WILL ALSO OCCUR IN THE SURF
ZONE. IF PLANNING ON HEADING INTO THE CHILLY SURF, ONLY SWIM NEAR
A LIFEGUARD!

.WIND AND SEA IMPACT...
A LINGERING LONG PERIOD SWELL AND LONG FETCH OF EAST WINDS WILL
KEEP COMBINED SEAS UP TO 6 FEET OVER THE OFFSHORE WATERS OF THE
SPACE AND TREASURE COASTS THROUGH THIS AFTERNOON. SMALL CRAFT
SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A LINGERING LONG PERIOD SWELL WILL KEEP A MODERATE TO HIGH RISK
FOR RIP CURRENTS AT AREA BEACHES ON MONDAY. PATCHY GROUND FOG IS
EXPECTED TO FORM AGAIN LATE TONIGHT AWAY FROM THE COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

ULRICH

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
January 15, 3:00 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 52-year old woman from the State of Georgia was found floating face-down in the surf around 1500LST on January 15. She was transported to a local hospital by paramedics, was pronounced brain dead and died on January 18. Ocean Rescue reported rip currents in the area and two friends that the woman was swimming with reported that they became caught in a rip current. This rip current fatality becomes the first within east-central Florida during the month of January since records began in 1987.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2017-01-1852FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668998.